Abnormal Heart Rhythms Linked to Anti-Nausea Drug

Zofran safety review under way by FDA

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) A drug used to prevent nausea and vomiting associated with cancer chemotherapy, radiation and surgery has been linked to potentially fatal abnormal heart rhythms.

The U.S. Food and Drug Administration (FDA) has announced that a safety review of Zofran (ondansetron, ondansetron hydrochloride and their generics) is currently under way.

"Ask if you're being given Zofran."

The drug increases the risk of changes in the heart's electrical activity - prolongation of the QT interval of the electrocardiogram. This can lead to abnormal and potentially deadly heart rhythm, including a condition known as Torsade de Pointes.

The FDA reports that patients at greatest risk are those who have underlying heart issues, those who have or are predisposed to having low blood potassium and magnesium levels and those taking medications that can cause QT prolongation.

GlaxoSmithKline, the manufacturer of Zofran, is conducting a study to assess the potential for this drug to prolong the QT interval. Results are expected in the summer of 2012.

The FDA is making interim label changes to note this risk, and additional labeling changes may follow study results.

Reviewed by: 
Review Date: 
September 15, 2011
Last Updated:
September 17, 2011